Suspected anaphylactoid reaction following intravenous administration of a gadolinium-based contrast agent in three dogs undergoing magnetic resonance imaging

Authors


Nicolas Girard, 14 Rue de Lancry, 75010 Paris, France. E-mail: nicogirard@yahoo.fr

Abstract

Observations  Anaphylactoid reactions were suspected in three dogs following the intravenous administration of the contrast agent gadobenate dimeglumine 0.05 mmol kg−1 (Multihance®).

Case 1: A 14 kg 6-year-old atopic female dog was anaesthetized for brain magnetic resonance imaging (MRI). All monitored parameters remained stable during the procedure. Fifteen minutes following MR completion; facial, peri-orbital and sublingual oedema were noted. Resolution of the oedema was rapid and uneventful following treatment of clinical signs over 2 hours.

Case 2: A 16 kg 10-month-old male dog was anaesthetized for brain and neck MRI. Ten minutes after MR contrast intravenous (IV) injection; heart rate (HR) increased (85–120 beats minute−1), mean arterial blood pressure (MAP) decreased (from 70 to 43 mmHg) and PE′CO2 decreased (from 4.66 to 3.19 kPa). Labial, periorbital and lingual oedema were noted. Clinical signs responded to fluid bolus administration. The dog vomited in recovery but oedema resolved within one hour.

Case 3: A 34 kg 2-year-old atopic male dog was anaesthetized for head MRI. Within 5 minutes of MR contrast IV injection; the dog suffered severe cardiovascular collapse. MRI procedure was aborted and administration of anaesthetics discontinued. Aggressive IV fluid resuscitation and IV epinephrine administration were necessary to re-establish cardiovascular stability. Some periorbital and labial oedema were noted. The dog vomited once and had soft faeces but made a complete recovery.

Conclusions  The administration of contrast medium may result in mild to severe anaphylactoid reactions.

Ancillary